The Medicines and Healthcare products Regulatory Agency (MHRA) has published Drug Safety Update for April 2012 (PDF).
This update contains drug safety information regarding proton pump inhibitors (PPIs) and an association with hypomagnesia and also epidemiological evidence of increased risk of fracture.
Hypomagnesia has been reported following prolonged use of PPIs which is clarified as more than 1 year. In serious cases this can present with fatigue, tetany, delirium, convulsions, dizziness and ventricular arrhythmia however the development of symptoms may be slow and thus overlooked. It is recommended that consideration is given to checking magnesium level before starting treatment that is expected to be long terms and then periodically, especially in patients on digoxin and drugs than can cause hypo magnesia, e.g. diuretics.
Recent epidemiological evidence has associated PPIs with an increased risk of fracture at 10–40% above baseline. Again, this is associated with prolonged use of PPIs. It is recommended that patients who are at risk of osteoporosis are treated according to current clinical guidelines to ensure an adequate intake of vitamin D and calcium.
Action: Clinicians will find this publication to be a useful review of current issues in drug safety.